Texas, 2011

Hail and Damaging Winds in Texas, June 30, 2011

June 30, 2011 · NWS SHV · 17 events in 8 counties and zones

Strong to severe thunderstorms erupted during the late afternoon and evening hours of June 30th across the Four State Region. These storms developed due to a moderately unstable airmass across the region with afternoon temperatures over 100 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong to severe thunderstorms erupted during the late afternoon and evening hours of June 30th across the Four State Region. These storms developed due to a moderately unstable airmass across the region with afternoon temperatures over 100 degrees. Once these storms collapsed, they producing strong and damaging wind gusts and large hail. Additional storms developed along outflow boundaries produced by earlier storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 30, 1:58 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 30, 1:58 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
258 PM CDT THU JUN 30 2011

.DISCUSSION...
AFTERNOON HEATING COMBINED WITH A MOIST AND UNSTABLE ATMOSPHERE
HAVE RESULTED IN WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE CWA. THE STORMS WILL INITIATE BOUNDARIES WHICH WILL
WILL KEEP CONVECTION GOING INTO THE EVENING HOURS. WILL CARRY A
SLIGHT CHANCE FOR TONIGHTS FORECAST UNTIL MIDNIGHT...HOWEVER
THE PRECIP SHOULD END BY 10 PM. DAMAGING WINDS ARE POSSIBLE
IN STRONGER STORMS...BUT DO NOT THINK THIS WILL BE WIDESPREAD
SO NO MENTION OF SEVERE IN FORECAST.

THE CENTER OF THE UPPER LEVEL RIDGE HAS MIGRATED NORTH TODAY...
LEAVING THE CWA IN A WEAK EASTERLY FLOW PATTERN...WHICH IS A
LITTLE MORE FAVORABLE FOR HEAT INDUCED CONVECTION. WILL CARRY
THE MENTION INTO FRIDAY...BUT WITH LOW CONFIDENCE WILL HOLD BACK
ON SATURDAY.

ON SUNDAY...GFS CONTINUES TO SHOW A WEAK SHORT WAVE...WHICH SEEMS
TO REACH THE CWA DURING THE AFTERNOON. SO WILL CONTINUE TO CARY
THE SLIGHT CHANCE FOR SUNDAY. BEYOND SUNDAY...THE HIGH BEGINS TO
SHIFT WEST....WITH THE CHANCE FOR CONVECTION LOOKING POSSIBLE EACH
DAY. TEMPS WILL CONTINUE WELL ABOVE LOWER 90S NORMALS...BUT WILL
MODERATE SOME INTO NEXT WEEK AS THE UPPER RIDGE SHIFTS WEST.

&&

.AVIATION...
A STATIONARY FRONT ACROSS SW AR/N CNTRL LA HAS COMBINED WITH A VERY
UNSTABLE ENVIRONMENT TO PROVIDE A FOCUSING MECHANISM FOR CONVECTIVE
DEVELOPMENT THIS AFTERNOON. TSTMS ARE RATHER SMALL IN SIZE AND
SHOULD REMAIN SPOTTY IN COVERAGE. IT WILL BE DIFFICULT TO NAIL DOWN
THE TIMING AND LOCATION OF CONVECTION PRIOR TO DEVELOPMENT NEAR THE
TAF SITES...SO AMENDMENTS MAY BE NECESSARY. MORE NUMEROUS TSTMS
EXIST ACROSS SRN AR/NRN LA CLOSER TO THE FRONT. DRY LOW LEVELS
PROMOTE THE POTENTIAL FOR GUSTY WINDS AND DOWNBURSTS. CONVECTION
SHOULD BEGIN TO DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME
HEATING. BEYOND 01/02Z...VFR CONDITIONS SHOULD PREVAIL WITH WINDS
S-SE WINDS REMAINING BELOW 10 KTS. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74 100  73  99  74 /  20  20  10  10  10
MLU  73  98  74  98  71 /  20  20  10  10  10
DEQ  72  98  73 100  74 /  20  20  10  10  10
TXK  72  99  73  99  72 /  20  20  10  10  10
ELD  73  98  73 100  71 /  20  20  10  10  10
TYR  74  99  74  98  73 /  10  20  10  10  10
GGG  73 100  73  99  73 /  20  20  10  10  10
LFK  73  98  72  97  72 /  20  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/09
Hazardous weather outlook, Jun 30, 10:57 AM CST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1157 AM CDT THU JUN 30 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1157 AM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 30, 2:11 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
311 PM CDT THU JUN 30 2011

ARZ072-073-LAZ004-302100-
CLAIBORNE-COLUMBIA-UNION-
311 PM CDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTHWEST LOUISIANA...
     CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA AND HAYNESVILLE...

AT 311 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 13 MILES WEST OF JUNCTION
CITY...MOVING SOUTHWEST AT 10 MPH. THIS STORM WILL AFFECT MAINLY
RURAL COMMUNITIES ALONG AND NORTH OF HIGHWAY 15 AND HIGHWAY 161 NEAR
THE ARKANSAS...LOUISIANA STATE LINE NORTHEAST OF HAYNESVILLE.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.

15
Local storm report, Jun 30, 2:22 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 PM CDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             1 NE ARCADIA            32.56N 92.91W
06/30/2011  E0.75 INCH       BIENVILLE          LA   911 CALL CENTER

            JUST NORTH OF I-20 ON HWY 151.

&&

ASTEVENS
Special weather statement, Jun 30, 2:52 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
352 PM CDT THU JUN 30 2011

LAZ002-003-302115-
BOSSIER-WEBSTER-
352 PM CDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     DOYLINE AND HAUGHTON...

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 2 MILES NORTHEAST OF HAUGHTON...OR 11
MILES WEST OF MINDEN...MOVING SOUTH AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

15
Local storm report, Jun 30, 3:05 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
405 PM CDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     TAYLOR                  32.55N 93.12W
06/30/2011                   BIENVILLE          LA   LAW ENFORCEMENT

            TREES DOWN IN TAYLOR.

0340 PM     TSTM WND DMG     JAMESTOWN               32.34N 93.21W
06/30/2011                   BIENVILLE          LA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN JAMESTOWN.

&&

15
Special weather statement, Jun 30, 3:21 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 PM CDT THU JUN 30 2011

LAZ001-002-302215-
BOSSIER-CADDO-
421 PM CDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BELCHER...BENTON...BLANCHARD...BOSSIER CITY...GILLIAM...
     GREENWOOD...HAUGHTON...MOORINGSPORT...OIL CITY AND SHREVEPORT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
WEST OF COTTON VALLEY TO 7 MILES EAST OF BENTON TO HAUGHTON...OR
ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF SPRINGHILL TO 10 MILES
NORTH OF BOSSIER CITY TO 7 MILES EAST OF BOSSIER CITY...MOVING WEST
AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. A STRONG GUST FRONT
WAS ALSO INDICATED AHEAD OF THESE STORMS...AND WERE PRODUCING 40 TO
45 MPH WIND GUSTS IN NORTHEAST BOSSIER CITY. THESE STRONG WINDS WILL
AFFECT SHREVEPORT DURING THE NEXT 15 TO 30 MINUTES.

15
Local storm report, Jun 30, 3:25 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
425 PM CDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     6 SE MINDEN             32.56N 93.21W
06/30/2011                   WEBSTER            LA   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 80 SOUTHEAST OF MINDEN.

&&

15

The radar

The Shreveport radar (KSHV), 106 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Upshur

When
June 30, 5:00 PM CST
Where
Upshur County, 1.5 mi NNE of Gilmer
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.750, -94.920

A large tree was downed across Hwy. 155.

Thunderstorm Wind, Harrison

When
June 30, 5:05 PM CST
Where
Harrison County, Marshall
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.530, -94.370

Trees were downed across the entire county.

Thunderstorm Wind, Smith

When
June 30, 5:15 PM CST
Where
Smith County, 0.9 mi SW of Lindale
Measured
57 kt (66 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.510, -95.410

Sheet metal roofing was removed fro a local Best Western Inn on Main Street. A motorcycle also received damage from the downed sheet metal.

Thunderstorm Wind, Cass

When
June 30, 5:25 PM CST
Where
Cass County, 1.87 mi WSW of Linden
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.010, -94.360

Trees and powerlines were downed in Linden, Texas.

Thunderstorm Wind, Upshur

When
June 30, 5:30 PM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.730, -94.950

A section of metal roofing was blown off the Roberts Building on Jefferson Street. Trees were also downed blocking sections of Hwy. 155.

Thunderstorm Wind, Upshur

When
June 30, 5:30 PM CST
Where
Upshur County, 1.38 mi S of Delrose
Measured
57 kt (66 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.760, -94.950

Several trees were downed north of town. Two trees fell across mobile homes. There were no report of injuries.

Thunderstorm Wind, Upshur

When
June 30, 5:30 PM CST
Where
Upshur County, Gilmer
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.730, -94.930

A 20 foot section of roof was removed from the Gilmer Cable TV business.

Thunderstorm Wind, Upshur

When
June 30, 5:30 PM CST
Where
Upshur County, Gilmer
Measured
57 kt (66 mph) estimated gust
Property damage
$70,000
Reported by
Broadcast Media
Coordinates
32.730, -94.930

Heavy wind damage was reported to a local Sconic Drive-In and to the Tefteller Law Office.

Hail, Upshur

When
June 30, 5:38 PM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.730, -94.950

Hail was reported at the East Texas Medical Center.

Thunderstorm Wind, Upshur

When
June 30, 5:50 PM CST
Where
Upshur County, 1.35 mi WNW of Gilmer
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.740, -94.950

Trees were downed on Hwy. 271 just north of town.

Thunderstorm Wind, Bowie

When
June 30, 5:59 PM CST
Where
Bowie County, 0.69 mi S of Wake
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.410, -94.100

Two trees were downed southeast of Wake Village, Texas.

Thunderstorm Wind, Wood

When
June 30, 6:06 PM CST
Where
Wood County, 0.58 mi W of Mineola
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.670, -95.490

Several trees were downed across Hwy. 80 and the FM. 1799 intersection.

Thunderstorm Wind, Gregg

When
June 30, 6:30 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
32.520, -94.760

Siding was removed from a car wash at West Marshall and Pine Tree Road. Wind also damaged the roof of an auto repair shop. Several vehicles were damaged as well.

Lightning, Gregg

When
June 30, 6:30 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.520, -94.760

Lightning struck a tank battery on North Fuller Road and caught fire.

Lightning, Gregg

When
June 30, 6:30 PM CST
Where
Gregg County, Longview
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.480, -94.730

Lightning struck the Greggton United Methodist Church and tore bricks off the church.

Thunderstorm Wind, Gregg

When
June 30, 6:44 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.520, -94.760

Multiple trees and powerlines were downed across town.

Thunderstorm Wind, Rusk

When
June 30, 7:08 PM CST
Where
Rusk County, 0.9 mi SW of Sexton City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.270, -94.930

Two trees were downed across a Farm to Market road in New London, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306646, 306651, 306656, 306654, 306657, 306658, 306660, 306662, 306647, 306648, 306655, 306650, 306659, 306661, 306663, 306652, 306653.